Beginning to wonder....

Discussion in 'General Parenting' started by TeDo, Feb 22, 2012.

  1. TeDo

    TeDo Guest

    difficult child became increasingly aggressive over the 2 months he was on Risperdal. It came on gradually but steadily until I realized what was going on and told psychiatrist I wanted the Risperdal stopped. The aggressiveness went away.

    With the Prozac, it started as a slow but steady increase in defiance then the aggressiveness started creeping in little by little until the "blow up" that led to psychiatric hospital. I didn't see it coming because it was soooo gradual over the course of 6 months.

    psychiatric hospital took him off the Prozac last October and put him on a small dose of Tenex. It has been heaven. I have my little boy back.....or do I...

    This past week, he has had bouts of increased defiance....like today. Once in while, it's because he hasn't has sufficient sleep and I KNOW it's going to be a tough day ahead of time. But....this morning, it was a "normal" night and the next day is usually just fine.

    BUT lately, he's been increasingly irritable at times despite the "perfect" night's sleep. It feels almost like dejavu....OR.....am I just hypersensitive to ANY kind of change in ANY amount because of the two drug fiascos. OR....is there something else going on entirely that I'm missing here?

    The mother of a friend of his has 6 kids (1 Aspie, 1 bi-polar, 3 ADHD, one NT as far as I know). She told me the other day that difficult child 1 seems bipolar to her...he's a lot like her bi-polar child...etc. I told her what the neuropsychologist said and she was very doubtful. I kind of blew her off because she has always seemed kind of flakey to me.

    But now.....I can't help but wonder.....
     
  2. keista

    keista New Member

    When's the last time he was medication free?

    DD1 also started to seem bipolar while on all different WRONG medications. Once I got her off all the medications, she was her usual, unusual self. I put her back on the only medication that sorta worked, but caused no harm at all.

    Looking up what he's on now, strattera can cause mood swings (bipolar anyone?) and tenex can cause irritability. So, yeah, it really can be the medication. I would certainly look to the medications before another diagnosis.

    Besides whose to say that your friend's kid is correctly diagnosed as bipolar?
     
  3. TeDo

    TeDo Guest

    He's been on Straterra since he was 5 with NO problems whatsoever. That was the only medication he was on up until 13 months ago when the psychiatrist at the time decided that "Risperdal has a reputation for helping with Autism Spectrum Disorders (ASD) anxiety so we should try it" and things have been downhill since then.

    The Tenex IS helping with his sleep though...I think. I just don't know anymore.
     
  4. tiredmommy

    tiredmommy Site Moderator

    Is it possible he needs a medication adjustment due to a growth spurt?
     
  5. keista

    keista New Member

    So it's not strattera, but the others added to it.

    I'll say it again Paxil was a GODSEND for DD1 until it wasn't. Even when it was creating "creepy" it was still doing what it was supposed to do. I really HATE that I had to take her off Paxil because it worked that well for her, but it was also that bad!

    These medications can do that - help and hurt all at the same time.

    My point is that I'd stop the tennex and then see if he still "seems bipolar" before hunting or wondering or just plain wasting time and energy regarding a bipolar diagnosis.
     
  6. tiredmommy

    tiredmommy Site Moderator

    Just make sure you talk to the prescribing doctor before pulling a medication because some need to be tapered down.
     
  7. TeDo

    TeDo Guest

    We see the psychiatrist on Monday so I will ask about going off the Tenex. It is also possible he needs a Straterra adjustment because he's grown a full inch and gained around 10 pounds in the last 6 months. I will bring that up also. I just REALLY worry because of the medication-caused issues over the past year but I also can't help doubting it WAS the medications. I hate when my mind second guesses itself.
     
  8. keista

    keista New Member

    ((((HUGS)))) I did the same exact thing. What helped was sitting down and thinking of how things were BEFORE medications. Focus on that and make your decisions based on that - the past behaviors. Not the new ones on medications. In your case it would be before the additional medications. At the same time, tune out what everyone else is saying because those comments are based on NOW - on medications.

    If I had done that better, DD1 never would have been on Abilify and possibly had never gone to crisis stabilization. The Abilify was rxed based on her behavior on the Paxil.
     
  9. buddy

    buddy New Member

    Oh my... could it be that he is a dual diagnosis? He has never been on a mood stabilizer, right? I vote for puberty. I don't know what to do about it but if he is finally having what for him is a big growth spurt, he is likely also having hormones going around. If our kids were NT we wouldn't be jumping to add or switch medications every time they struggle more...but of course their struggles can be way more dramatic. Sometimes for me, when Q is having a harder time I realize it is ME that is having the hard time, but I know you watch for that too.

    Wouldn't it be great if we could really just pin it on something... but no such luck that it would ever be that easy. Do you think the closer we come to spring and talk of next year that he is a little more anxious? He really has just begun his journey with Autism Spectrum Disorders (ASD) and therapy for that, right? Have you talked to the Occupational Therapist (OT) about any changes you are seeing? Maybe something there can be adjusted too??? Did you finally just give up on the Speech Language Pathologist (SLP) or did you come to a place where it worked out?

    Wish I had an answer but you probably just need more time and data.... you journal this stuff on a calendar ??? times of day that are harder, how much sleep the night before, what kinds of activities, discussion points that he mentions/worries/upsets or even excitement??? Could be that blood levels are not optimal at certain times of the day. Could be a million things, sorry. I don't know, just offering ideas..... I know you think this stuff already. HUGS as always, you are a great mom and friend....
     
  10. DDD

    DDD Well-Known Member

    Tenex has to be titrated downward or ugly things can result. It happened to #2 when a new doctor told GFGmom she wasn't used to rxing Tenex and to stop the medication and switch. #2 ended up in the hospital for two days to get his BiPolar (BP) under control. Sigh. DDD
     
  11. InsaneCdn

    InsaneCdn Well-Known Member

    The other factor is puberty - he IS about that age, if I remember right...
    Sometimes, things that worked "before", are a problem "now" - and sometimes prior disasters now work.
    (and sometimes, the medication just doesn't ever work... or always does... there is no probability or predictability to this stuff)
     
  12. TeDo

    TeDo Guest

    For a while, years back, the one psychiatrist actually thought it might be bipolar and tried him on a couple different mood stabilizers. They did nothing. Now we know about the Autism Spectrum Disorders (ASD) and things have gotten so much better....until the medication issues. I watch for patterns constantly now and have picked up on a few. If I REALLY think about what's happened before, my GUT is telling me it's the medication again mixed with puberty starting and a growth spurt (for him anyway as Buddy said). I will be talking to the psychiatrist about titrating off the Tenex and going back to just Straterra. He did pretty well with just that until I listened to the DUMB psychiatrist we had at the time. Once that's out of his system, I can get a clearer picture of exactly what is going on. Buddy, I will talk to the Occupational Therapist (OT) about some of this. As for the Speech Language Pathologist (SLP), we gave up on her. She has NO clue how to teach expressive language to an Autism Spectrum Disorders (ASD) kid. She wouldn't even let him do it in the sensory room on a day when he was VERY fidgety. She always insisted he sit still on a hard wooden chair at a table while she showed him little black and white drawings of people with various facial expressions. It was nerve racking. I give him a LOT of credit for giving her a 2nd and 3rd and even 4th try before refusing to ever go back. He was a trooper.

    Thanks for all the suggestions.
     
Loading...